Georgia, 2010

Hail and Damaging Winds in Georgia, June 29, 2010

June 29, 2010 · NWS FFC · 5 events in 5 counties and zones

S. An associated cold front was moving into north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually strong upper trough continued to deepen from the Ohio Valley into the southeast U.S. An associated cold front was moving into north Georgia. Warm, moist, unstable air remained across Georgia. The front provided additional support for scattered strong to severe thunderstorms during the afternoon and evening. Upper support was best across the eastern half of the state. Hence, most of the severe thunderstorms occurred in this section of the state. Cloud-to-ground Lightning during evening thunderstorms in Henry county, just southeast of Atlanta, claimed the life of a 14-year old male and injured a 15-year old female.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 29, 4:25 AM EST, 8 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 4:25 AM EST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE JUN 29 2010

.SHORT TERM /TODAY THROUGH THURSDAY/...
SHORT TERM MODELS ARE IN GOOD AGREEMENT...GFS/NAM CONTINUE TO COME
INTO ALIGNMENT WITH ECMWF AS FAR AS HANDLING OF T.S. ALEX. PATH
CONTINUES TO TAKE ALEX SOUTH OF BROWNSVILLE TX SOMETIME WEDNESDAY
NIGHT WITH ECMWF FASTER AND A BIT FURTHER SOUTH OF GFS/NAM.  MAIN
IMPACT OVER OUR FORECAST AREA THIS PERIOD WILL BE SURFACE
FRONT/PREFRONTAL BOUNDARIES WHICH WILL BE THE FOCUS FOR CONVECTIVE
DEVELOPMENT TODAY AND TOMORROW AS THEY PUSH THROUGH THE FORECAST
AREA.  A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN. U.S. WILL BE
THE MAIN IMPETUS FOR SLOWLY PUSHING THE FRONT THROUGH THE FORECAST
AREA BY WEDNESDAY NIGHT.  BEST CHANCE FOR POPS WILL BE ACROSS NORTH
GEORGIA THIS MORNING IN VICINITY OF THE WEAK PRE FRONTAL BOUNDARY.
BY THIS AFTERNOON CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY
AS PRECIPITABLE WATERS ARE 2 INCHES OR MORE ACROSS MUCH OF THE AREA.
SHOULD ONCE AGAIN SEE A BREAK DURING THE OVERNIGHT HOURS WITH THE
LOSS OF HEATING...WITH A REPEAT TOMORROW.  INSTABILITY ACROSS
PORTIONS OF NORTH GEORGIA SHOULD BE SUFFICIENT THIS AFTERNOON FOR
ISOLATED STORMS TO APPROACH SEVERE CRITERIA...AS CAPE VALUES WILL
AGAIN BE IN THE 1500-2000 RANGE. BOTH GFS/ECMWF SHOWING ENOUGH
TROPICAL MOISTURE LINGERING THROUGH THURSDAY FOR CONTINUED CHANCE
POPS ACROSS MUCH OF THE FORECAST AREA AS THE UPPER LEVEL RIDGE
REMAINS CENTERED OVER THE MIDWEST. GUIDANCE TEMPERATURES ARE
CLOSE...WITH MET AND MAV/MET BLEND HARD TO BEAT THE LAST SEVERAL
DAYS.  WILL NOT STRAY TOO FAR ESPECIALLY WEDNESDAY AND THURSDAY AS
MAV A BIT FASTER BRINGING IN COOLER AIR ACROSS THE FORECAST AREA.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTENDED MODELS ARE NOT AS DRY AS THEY HAVE BEEN THE PAST SEVERAL
RUNS. 00Z GFS TAKES THE REMNANTS OF ALEX WESTWARD SIMILAR TO ECMWF
WITH DEEP TROPICAL MOISTURE EXTENDING ACROSS THE GULF INTO PORTIONS
OF CENTRAL AND SOUTH GEORGIA THROUGH EARLY SATURDAY.  BY SATURDAY
AFTERNOON THE UPPER LEVEL RIDGE BECOMES CENTERED OVER THE FORECAST
AREA WITH SOME DISCREPANCIES NOTED IN HOW FAR NORTH/EAST THE RIDGE
EXTENDS.  WITH SURFACE HIGH CENTERED JUST OFF THE MID ATLANTIC
COAST...MODELS AGREE DRIER AIR SHOULD INFILTRATE MUCH OF THE
FORECAST AREA...WITH SOME RETURN MOISTURE EVIDENT OVER PORTIONS OF
WEST AND CENTRAL GEORGIA.  AM LESS CONFIDENT IN A DRY FORECAST
THROUGH THE EXTENDED PERIODS...BUT BELIEVE THAT SLIGHT TO LOW CHANCE
POPS SHOULD BE SUFFICIENT AS CONVECTION WILL BE DIURNAL IN NATURE.
GUIDANCE TEMPERATURES CONTINUE TO SHOW TEMPERATURES 5-10 DEGREES
BELOW NORMAL THROUGH THE EXTENDED PERIODS. CONTINUE TO HAVE A HARD
TIME BITING...GIVEN THE TIME OF YEAR AND LOW LEVEL THICKNESS
VALUES INDICATING THAT TEMPERATURES SHOULD BE CLOSER TO
CLIMATOLOGICAL NORMALS.

&&

.AVIATION...
A PRE-FRONTAL TROUGH HAS SLIPPED INTO NORTH GA THIS MORNING. THE
TRAILING COLD FRONT IS PUSHING ACROSS KY...AND PROGGD BY ALL MODELS
TO SAG ACROSS TN AND INTO NORTH GA LATER THIS AFTERNOON...WHERE IT
STALLS OVERNIGHT. ALSO NOTED IS A SURGE OF TROPICAL MOISTURE
ADVECTING INLAND FROM THE GULF...AND THIS AHEAD OF AN APPROACHING
UPPER LEVEL LONGWAVE TROUGH. ALL SUGGESTS 60-70% CHANCE OF SHOWERS
AND TSTMS ACROSS THE AREA TODAY. NAM AND RUC SEEM TO HOLD CONVECTION
NORTH OF ATL UNTIL 18Z OR LATER. THIS SEEMS REASONABLE WITH THE
PRE-FRONTAL TROUGH STAYING NORTH THIS MORNING...THEN POSSIBLY
SAGGING INTO THE ATLANTA AREA BY EARLY AFTERNOON. CURRENT TEMPO TSTM
GROUP AT ATL BETWEEN 19Z-23Z STILL LOOKS GOOD. SINCE CONVECTION MAY
ACTUALLY LINGER IN THE ATLANTA AREA THRU 02-03Z... MAY HAVE TO SHOW
SOME LINGERING STORM THREAT BETWEEN 23Z-03Z. AFTER 03Z... SUSPECT
THE STRONGER CONVECTION WILL PUSH EAST AND SAG SOUTH OF ATL...
ALTHOUGH ISOLATED SHOWER ACTIVITY MAY PERSIST TIL 06Z. OTHERWISE...
EXPECT VFR CIGS TO PREVAIL...EVEN WITH TSTMS. THE LOWEST CIGS SHOULD
HOLD AROUND 035-050 FT. WIND GUST TO 25KTS WITH TSTMS STILL LOOK
REASONABLE. A WEST WIND AROUND 4-7KTS THIS MORNING WILL BECOME MORE
SW AROUND 8-10KTS BY AFTERNOON...THEN GRADUALLY SWING BACK MORE
WESTERLY AGAIN BY 09Z WED...THEN POSSIBLY NW BY 14-15Z WED AS THE
FRONT SLIPS PAST THE AIRPORT. /39

&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  72  84  70  88 /  60  60  60  40  10
ATLANTA         91  73  86  71  86 /  60  60  60  40  10
BLAIRSVILLE     84  69  82  67  85 /  70  60  40  20  10
CARTERSVILLE    90  70  85  66  88 /  70  60  50  30  10
COLUMBUS        93  74  91  72  90 /  60  50  60  60  30
GAINESVILLE     89  72  83  70  84 /  70  60  50  40  10
MACON           94  73  91  69  89 /  60  50  60  60  30
ROME            90  72  86  67  89 /  70  60  40  30  10
PEACHTREE CITY  92  72  87  67  88 /  60  60  60  40  10
VIDALIA         94  76  94  73  88 /  50  40  60  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jun 29, 3:58 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 AM EDT TUE JUN 29 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
458 AM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING. A FEW STORMS COULD BE SEVERE.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SAG INTO NORTH GEORGIA THIS AFTERNOON
AND STALL THERE OVERNIGHT. AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL APPROACH THE STATE FROM THE WEST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE STRONG DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
A WEAK COLD FRONT WILL PUSH ACROSS TENNESSEE AND SAG INTO NORTH
GEORGIA LATER TODAY. THE FRONT SHOULD PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS NORTH GEORGIA THIS AFTERNOON AND
EVENING. IN ADDITION TO THE FRONT... A SURGE OF TROPICAL MOISTURE
WILL SPREAD NORTHWARD FROM THE GULF OF MEXICO AND PROVIDE THE FUEL
FOR THUNDERSTORMS ACROSS CENTRAL GEORGIA DURING DAYTIME HEATING.
CAPE VALUES WILL INCREASE TO NEAR 2500 THIS AFTERNOON WHILE LIFTED
INDEX VALUES DECREASE TO AROUND -4. THIS WILL BE SUFFICIENT FOR
THUNDERSTORMS TO BECOME STRONG...AND A FEW POSSIBLY SEVERE. THE
GREATER THUNDERSTORM THREAT WILL OCCUR BETWEEN 1 PM AND 11 PM TODAY.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE AFTER MIDNIGHT AS THE
FRONT STALLS ACROSS NORTH GEORGIA AND GULF MOISTURE CONTINUES TO
SPREAD INLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY...
AND A SLIGHT CHANCE FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 29, 12:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
129 PM EDT TUE JUN 29 2010

GAZ104-291800-
129 PM EDT TUE JUN 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN SUMTER COUNTY
UNTIL 200 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICUS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MADDOX...AMERICUS...SHILOH...HUNTINGTON...NEW ERA...
PENNINGTON...LAMAR AND METHVINS. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Robins AFB radar (KJGX), 102 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 29, 12:45 PM EST to 12:50 PM EST
Where
Sumter County, 4 mi E of Americus to New Era
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.070, -84.162

The Sumter County Emergency Management Director reported that four pecan trees were down in a pecan orchard. Several large tree branches were also down in the orchard as well on other trees. One nearby building had damaged shingles.

Hail, White

When
June 29, 1:17 PM EST to 1:22 PM EST
Where
White County, 2 mi W of Cleveland to 2 mi E of Cleveland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.600, -83.785

Fox 5 Television of Atlanta relayed a report from a viewer of quarter-sized hail near Cleveland. A separate report of penny-sized hail was received from the public in the Cleveland area as well.

Thunderstorm Wind, Clarke

When
June 29, 3:00 PM EST to 3:10 PM EST
Where
Clarke County, 3 mi NNE of Athens to Winterville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.990, -83.360

The Clarke County 911 Center reported that at approximately six trees were down across the far eastern part of the county, mostly in the Winterville area and near the Oglethorpe county line. Trees were down on Danielsvlle Road, Freeman Drive, and near the intersection of North Church Road and Smokey Road. At least two power lines were also down.

Thunderstorm Wind, Johnson

When
June 29, 6:39 PM EST to 6:44 PM EST
Where
Johnson County, Wrightsville to 1 mi NNW of Wrightsville
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.730, -82.720

The Johnson County Emergency Management Director reported that two trees were blown down from strong winds caused by thunderstorm outflow well north of the actual thunderstorms across the southern part of the county and counties immediately to the south. The trees also brought down a power line which ignited a small wildfire.

Lightning, Henry

When
June 29, 7:00 PM EST
Where
Henry County, 0.26 mi SE of Mc Donough
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.447, -84.147

The Atlanta Journal-Constitution reported that a 14-year old male was struck by lightning while standing outside his home in the Huntington Ridge subdivision in McDonough. The boy died overnight in the hospital following the incident. A 15-year old girl was simultaneously injured by the same lightning strike, but survived and was said to be in good condition the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Henry2010-06-2914MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246296, 246299, 246308, 246316, 246325.